Idaho, 2012Damaging Wind in Idaho, July 7, 2012
July 7, 2012 · NWS OTX · 1 event in 1 county or zone
A ridge of high pressure building up along the Idaho/Montana border placed the Inland Northwest in a moist south-southwesterly flow pattern. Strong insolation across southwest Washington destabilized the lower atmosphere enough to break the capping inversion across this area with rapid thunderstorm development during the late afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A ridge of high pressure building up along the Idaho/Montana border placed the Inland Northwest in a moist south-southwesterly flow pattern. Strong insolation across southwest Washington destabilized the lower atmosphere enough to break the capping inversion across this area with rapid thunderstorm development during the late afternoon hours. One thunderstorm over Columbia County in southeast Washington produced a gust front that pushed out across the northeast Blue Mountains and down into the Lewiston area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 7, 3:58 PM PST, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 7, 3:58 PM PST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
458 PM PDT Sat Jul 7 2012
.SYNOPSIS...
A big warm up is on the way. Some of the hottest weather in the
last couple of years is anticipated Sunday and Monday. A few
locations in the Inland Northwest will flirt with record heat.
Thunderstorm chances will be slowly increasing through the weekend
and into next week with the greatest risk for thunder in the
short-term arriving Sunday night and Monday. Temperatures remain
above normal through much of the week.
&&
.DISCUSSION...
.Tonight...Upper level ridge retrogression will continue overnight
allowing moisture to continue its northward advection toward the
forecast area. This will also result in decreased atmospheric
stability which could bring isolated showers and thunderstorms to
portions of the Inland NW. Models are consistent in keeping the
best chances reserved for the SE corner of Washington into the
central Idaho Panhandle through the evening. The latest visible
satellite imagery continues shows decent convective development
over the higher terrain of NE Oregon and central Idaho. We suspect
this activity will drift north-northeast during the evening as a
weak upper level disturbance seen on the water vapor imagery over
EC Oregon heads this way. Whether or not the convection can
successfully move off the mountains and maintain its intensity for
thunderstorms this evening across our forecast area is no
given...the latest run of the HRRR suggests this possibility. The
activity should wane by late evening...however there could be
another batch of elevated sprinkles toward morning...over the
extreme southern portion of our forecast area. This activity shows
up in response to a weak shortwave trough...currently off the
central California coast. Not sure convection will come this far
north by daybreak...however at a minimum we will likely see some
accas clouds moving in from the south. fx
Sunday through Tuesday...Reasonable model agreement exists and
satellite extrapolation suggests models have a decent handle on
the field of motion over and upwind of the forecast area through
the end of the short term. In general southerly flow will hold
sway over the region through Sunday and Monday as the forecast
area bakes under the northwest flank of a sprawling upper level
high over the central United States. A surface thermal trough is
now established over the forecast area and will promote light and
largely terrain driven winds through Tuesday. This flow regime
will lead to further increases in temperatures...with most
locations flirting with record high temperatures either on Sunday
or Monday...some locations both days.
Thunderstorm potential will be the tricky part of the forecast. Model
soundings indicate very unstable conditions aloft through Sunday
and Monday...but also indicate a few hundred Joules of CIN in the
lower layers which should suppress convection in the absence of any
well defined upper forcing. Thus during the daytime periods the
best convective threat will likely exist over mountains...with the
valleys and basin simply baking under mostly sunny/partly cloudy
skies. Moisture will be very much available with slugs of
impressive precipitable water transiting the region through
Monday. In this air mass the conditions will be ripe for scattered
thunderstorm activity if a forcing agent is available...and
both the NAM and GFS transit a pair of short waves through the
region from south to north on Sunday evening and Monday evening.
The Sunday evening wave appears to bring the highest threat to the
deep basin and Cascades between 00Z and 12Z...while the second
wave focuses it's dynamic forcing over the southeast and Idaho
Panhandle on Monday evening. While the best chance for nocturnal
convection will lay over these primary threat regions...the air
mass is so unstable aloft...particularly Monday night...that a
stray storm is possible just about anywhere in this flow regime.
By Tuesday the flow aloft becomes more southwesterly and
progressive...still hot but high temperatures should back down a
few degrees on Tuesday not by means of any noticeable cold front
but through a weakening and eastward shift of the thermal trough
axis. The southwesterly flow will help shunt the deep moisture
eastward with a residual thunderstorm threat mainly over the
southeastern zones and Idaho Panhandle...but with coverage
mainly isolated and mainly confined to the mountains due to the
lack of any appreciable forcing. /Fugazzi
Tuesday through Saturday...The region will continue to be under the
influence of a strong ridge of high pressure with temperatures
running several degrees above seasonal normals. Some mid-level
monsoonal moisture will ride the periphery of the 4-corners high,
brushing the southeast zones and fostering some elevated convection
each day starting at the NE Blue Mts and spreading into the Camas
Prairie and Idaho Panhandle Mts. There will also be some weak
impulses of shortwave energy rolling over the top of the ridge that
could kick off some showers and thunderstorms across the northern
tier if there is enough moisture associated with the shortwaves. In
general, there will be a chance of showers and thunderstorms across
much of the elevated terrain each day throughout the extended
forecast period. Models are still having difficulties with the
timing of the breakdown of the ridge which may come as early as
Friday, or hold off until the weekend. /Kelch
&&
.FIRE WEATHER...
Interesting scenario coming to the area as good chance of
thunderstorms arrives late Sunday through Monday. The
thunderstorms will produce a good outbreak of lightning but not
sure what impact this will have on the fuels and any potential
fires. If this were a typical year the fuels would be cured over
most locations and it would be an easy decision to issue a broad
brush fire weather watch. However that's not the case and most of
the fuels are still far from cured. The only exceptions are found
over the Columbia Basin and the valleys in the lee of the southern
Washington Cascades...namely the KITTITAS...Yakima...and Wenatchee
Valleys. Over the past couple days we've seen two wildfires in the
Cascade Valleys...without any meteorological help so obviously
those fuels are ready. Per agency input...it seems the finer fuels
in these areas are receptive at or below 3.5-4k feet...however
they are having a tough time sustaining at higher elevations in
the heavier fuels. Meanwhile most of the Columbia Basin is
sufficiently dry. So based on the significant lighting threat
...we will go ahead and issue a fire weather watch for Fire Zones
676...677...and 673 for Late Sunday through Monday. Not sure how
far any potential fire starts will get since winds shouldn't be an
issue. Also based on high precipitable water values...it would
seem most of the storms should produce a decent amount of
rainfall. But based on the number of expected lightning strikes it
seems prudent to issue a watch at this time. fx
&&
.AVIATION...
00Z TAFS: VFR conditions expected at all taf sites through 00z Sun
as ridge continues to build over region. We will continue with very
unstable conditions at mid to upper levels. Most of the region will
remain capped through the rest of the evening. Best chances for
thunderstorm development will be over the Northeast Blue Mountains
and over the Central Panhandle Mountains. Any thunderstorms that do
develop over the Northeast Blue Mountains will have the potential to
drift northeastward toward the KLWS TAF site. Confidence is very low
for chances of showers and thunderstorms overnight as no defined
disturbances is being advertised by models at this time, but even a
very weak disturbance will have the potential to promote ACCAS
development with a remote chance for a shower and even a
thunderstorm; mainly for the KGEG, KSFF, KCOE, KPUW and KLWS TAF
sites. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 65 97 67 97 67 95 / 0 10 10 10 20 10
Coeur d'Alene 60 95 62 96 64 93 / 0 10 10 10 30 20
Pullman 58 96 59 95 60 92 / 10 10 20 10 30 20
Lewiston 69 102 70 102 70 101 / 10 20 20 20 30 20
Colville 54 99 59 101 60 98 / 0 10 10 20 30 20
Sandpoint 51 93 56 95 58 91 / 0 10 10 10 30 20
Kellogg 58 94 59 95 59 90 / 20 20 10 10 30 20
Moses Lake 62 102 67 102 66 101 / 0 10 30 20 20 10
Wenatchee 67 100 68 99 68 98 / 0 10 30 20 20 10
Omak 58 100 63 100 64 99 / 0 0 20 20 20 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...FIRE Weather Watch from Sunday afternoon through Monday
afternoon for East Washington Central Cascade Valleys (Zone
677)-East Washington Northern Columbia Basin (Zone 673)-
East Washington South Central Cascade Valleys (Zone 676).
&&Hazardous weather outlook, Jul 7, 5:23 AM PST, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
623 AM PDT SAT JUL 7 2012
IDZ001>004-026-027-WAZ031>038-041>044-081330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
623 AM PDT SAT JUL 7 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 7, 5:04 PM PST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
604 PM PDT SAT JUL 7 2012
WAZ031-080130-
GARFIELD WA-
604 PM PDT SAT JUL 7 2012
THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL GARFIELD COUNTY IN SOUTHEAST WASHINGTON
UNTIL 630 PM PDT
AT 558 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 27 MILES SOUTHEAST OF DAYTON..MOVING NORTH AT 35
MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
PEOLA...
LAT...LON 4600 11761 4633 11762 4633 11767 4634 11768
4638 11768 4639 11767 4637 11742 4613 11742
4612 11748 4600 11748
TIME...MOT...LOC 0104Z 183DEG 29KT 4610 11756
VAN HORNThunderstorm Wind, Nez Perce
- When
- July 7, 6:20 PM PST to 6:25 PM PST
- Where
- Nez Perce County, 0.41 mi SW of Lewiston Orchards
- Measured
- 39 kt (45 mph) measured gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 46.366, -116.956
A severe thunderstorm in the Blue Mountains over Columbia County in Washington produced a gust front that pushed through the Lewiston area. Lewiston Orchards seemed to feel the brunt of this outflow boundary with wind gusts up to 45 mph recorded at the Lewiston-Nez Perce County Airport. A few small trees were knocked over with trunks estimated at six to eight inches in diameter. Some small branches were broken off as well.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, July 7, 20124 deaths · $10,000 · 0.75 in hail · 3 events
- Damaging Winds and Lightning Strikes in New Jersey, July 7, 20121 death · 4 injured · $342,000 · 68 kt wind · 26 events
- Hail and Damaging Winds in Missouri, July 7, 20121 death · 2 injured · 1 in hail · 10 events
- Lightning Strike in Kansas, July 7, 20121 death · 1 event
- Lightning Strike in Illinois, July 7, 20121 death · 1 event
- Hail and Damaging Winds in Pennsylvania, July 7, 2012$770,000 · 1 in hail · 26 events
- Hail and Damaging Winds in Pennsylvania, July 7, 20121 injured · $150,000 · 1.75 in hail · 42 events
- Hail and Damaging Winds in Missouri, July 7 to 8, 2012$103,000 · 59 kt wind · 32 events
- Flash Flood and Damaging Winds in Tennessee, July 7 to 8, 2012$101,000 · 55 kt wind · 5 events
- Hail and Damaging Winds in New York, July 7, 2012$80,000 · 1.75 in hail · 7 events
- Flash Flooding and Heavy Rain in Colorado, July 7, 2012$90,000 · 4 events
- Damaging Wind in Oregon, July 7, 2012$100,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392005.